How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pet Doc Your Own Question
Pet Doc
Pet Doc, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 6533
Experience:  Veterinarian - BVSc
Type Your Dog Veterinary Question Here...
Pet Doc is online now
A new question is answered every 9 seconds

I dropped a doxepin capsule that was older doggie

Customer Question

hello , i dropped a doxepin capsule that was for my older doggie and my minpin ate it . she weighs about 16 pounds , just wondering if it will hurt her...
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Pet Doc replied 6 months ago.
Hi there and than you for your question regarding your Min Pin who ate your other dog's Doxepin! What size capsule was this please? How many milligrams? I will wait to hear from you. Kind Regards,Dr E
Customer: replied 6 months ago.
It was 50 mg and only 1
Expert:  Pet Doc replied 6 months ago.
Thanks for that - how long ago did she ingest this?
Customer: replied 6 months ago.
About 40 minutes ago
Expert:  Pet Doc replied 6 months ago.
As you know, Doxepin is used to treat anxiety related conditions including skin diseases in dogs. At the right dose it is very safe, at a high dose, it can cause a range of very worrying adverse effects including heart arrhythmias and collapse. Your older dog is obviously a bit bigger than your Min Pin. The normal dose used in dogs is 3mg/kg, with a dose range up to a maximum of 5mg per kg. Your girl has had the equivalent of 7mg/kg, so enough here to be an 'overdose' and to potentially cause the symptoms we would worry about here. For this reason, I would definitely recommend that you get your girl to vomit this up. This would most easily be done by your local ER vet who could give your girl a little apomorphine to get her to vomit pretty quickly and easily. As she ingested this within the last hour - it should hopefully come up in her vomitus. If you can't get her seen right away, then you will need to induce vomiting from home. There are several ways to induce vomiting, however 3% hydrogen peroxide is the most effective. As it has been about 40 minutes- she will likely vomit this up pretty easily. You can read about how to induce vomiting in dogs online here: If she doesn't vomit using this technique, or if she vomits but you don't see the capsule, you would be best to have her monitored by your local ER vet overnight to ensure the symptoms of Doxepin overdose don't occur, or that if they do - they can be dealt with. I hope all of the above makes sense? If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way).Kind Regards,Dr EPS: If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. E..." or "Pet-doc..." and others will leave the questions for me.
Expert:  Pet Doc replied 6 months ago.

I'm just following up on our conversation about your pet. How is everything going?

Pet Doc

Related Dog Veterinary Questions